Colorado, 2004

Tornadoes and Hail in Colorado, August 9, 2004

August 9, 2004 · NWS BOU · 24 events in 3 counties and zones

19 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 9 2004

.SHORT TERM DISCUSSION...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE OVER THE DESERT SOUTHWEST TONIGHT AND TUESDAY ALLOWING FOR
A NORTHWESTERLY FLOW TO CONTINUE OVER THE CWFA.  AMS IS QUITE MOIST
FROM THE FRONT RANGE FOOTHILLS EASTWARD THIS AFTN WITH DEWPOINT FM
THE LOWER 50S TO LOWER 60S.  POTENTIAL FOR SVR THUNDERSTORM WILL
FVBL WITH SOME AREAS REACHING THE LOWER 80S EAST AND SOUTH OF
DENVER.  THIS IS WHERE THE BEST POTENTIAL FOR SVR THUNDERSTORMS
RESIDES.  SFC BASED CAPES OVER LINCOLN AND SOUTHER WASHINGTON
COUNTIES RANGES FROM 2800-3400 J/KG WITH VERY LIMITED CIN. FURTHER
N...THE AMS IS MORE CAPPED TO THUNDERSTORMS MAY HOLD OFF UNTIL THIS
EVENING.  WILL ALSO MENTION PATCHY FOG OVERNIGHT WITH LOWER LVLS
EXPECTED TO REMAIN VERY MOIST OVER THE NORTHEAST PLAINS OVERNIGHT.
IF ANY DECENT CLEARING OCCURS THEN FOG POTENTIAL COULD BE MORE THAN
PATCHY TUESDAY MORNING...ESPECIALLY IF WEAK CYCLONE DEVELOPS.  ON
TUESDAY...BEST SHEAR PROFILE FOR STRONG OR POSSIBLY SEVERE STORMS
WILL BE IN THE ELBERT AND LINCOLN COUNTY AREAS AGAIN. FCST CAPES TUESDAY
AFTERNOON ARE AROUND 3000 J/KG WITH 82/54 T/TD WITH NO CIN PRESENT.
ELSEWHERE CAPES AROUND 2000 J/KG...WITH SOME LIMITED CIN AS WELL.
MESOETA SHOWS A SECONDARY SURGE WITH SFC HIGH TUESDAY AFTERNOON...SO
GENERAL SCENARIO SHOULD BE SIMILAR TO TODAY/S SETUP FOR SEVERE
WEATHER.  NO BIG CHANGES ANTICIPATED CONCERNING POPS FOR TONIGHT AND
TUESDAY.

.LONG TERM DISCUSSION...TUE NIGHT THROUGH THU WE WILL BE IN NW FLOW
ALF WITH WEAK RIPPLES MAINTAINING UPSLOPE FLOW. IN GENERAL THERE
WILL BE SOME CLOUD COVER FROM ISENTROPIC LIFT OVER THE COOL AIR ON
THE PLAINS. MEANWHILE...THE AIR OVER THE MOUNTAINS WILL REMAIN DRY.
IT WILL BE A STRETCH TO REACH CONVECTIVE TEMPERATURE ON THE
PLAINS...BUT COMBINATION OF MID LEVEL MOISTURE AND INSTABILITY AND
OUTFLOW BOUNDARIES FROM MOUNTAIN CONVECTION STILL POSES SOME RISK OF
CONVECTION. WED STILL LOOKS THE MOST SOCKED IN BUT MODELS SHOWING
ANOTHER LITTLE SURGE THU SO I DROPPED TEMPERATURES A LITTLE THEN.
FOR THE WEEKEND RIDGE REBUILDS OVER THE ROCKIES. MOST GFS ENSEMBLES
AND ECMWF HAVE A BIT STRONGER RIDGE. SOME QUESTION ABOUT EVENTUAL
NORTHWARD DRAW OF MOISTURE INTO THE RIDGE...BUT STRONGER AND/OR MORE
WESTWARD RIDGE POSITION WOULD DELAY THIS...SO I WILL STICK WITH OUR
WARM AND RELATIVELY DRY FORECAST.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GIMMESTAD
Hazardous weather outlook, Aug 9, 10:05 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON AUG 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT MON AUG 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST COLORADO
THIS AFTERNOON AND EVENING.

SUNSHINE...ALONG WITH A RELATIVELY MOIST AIRMASS...WILL COMBINE TO
PRODUCE SCATTERED THUNDERSTORMS ALONG AND EAST OF THE FRONT RANGE
MOUNTAINS TODAY. THE STORMS ARE EXPECTED TO DEVELOP IN THE FOOTHILLS
BY 2 PM AND THEN SPREAD EASTWARD INTO THE PLAINS LATE THIS AFTERNOON
AND EVENING.

SUFFICIENT INSTABILITY AND STRONG WIND SHEAR IN THE ATMOSPHERE WILL
PROMOTE THE DEVELOPMENT OF A FEW SEVERE STORMS. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS.
LOCALLY HEAVY RAIN COULD POSE FLOODING PROBLEMS IN THE HAYMAN...
OVERLAND AND PICNIC ROCK BURN AREAS.

THE RISK OF SEVERE WEATHER INCLUDES THE FRONT RANGE METRO AREA
INCLUDING DENVER...BOULDER...FORT COLLINS AND LOVELAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON
TUESDAY. A FEW OF THE STORMS MAY BE SEVERE. ON WEDNESDAY THROUGH
FRIDAY COOLER TEMPERATURES WILL REDUCE THE THREAT OF SHOWERS AND
THUNDERSTORMS WITH MOST OF THE ACTIVITY OVER THE MOUNTAINS. THIS
WEEKEND WARMER WEATHER IS EXPECTED WITH A CONTINUED SLIGHT CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM THIS AFTERNOON.

COOPER/GIMMESTAD

The radar

The Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 tornado. Local standard time, as filed.

Hail, Lincoln

When
August 9, 2:36 PM MST
Where
Lincoln County, 15 mi NE of Genoa
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.433, -103.300

Hail, Lincoln

When
August 9, 2:46 PM MST
Where
Lincoln County, 12 mi NNW of Arriba
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -103.350

Hail, Lincoln

When
August 9, 2:52 PM MST
Where
Lincoln County, 11 mi N of Genoa
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.450, -103.500

Hail, Elbert

When
August 9, 4:21 PM MST
Where
Elbert County, 1 mi S of Agate
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -103.950

Tornado, Elbert

When
August 9, 4:21 PM MST
Where
Elbert County, 14 mi N of Simla
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.367, -104.033

A tornado touched down but did no damage.

Tornado, Elbert

When
August 9, 4:34 PM MST
Where
Elbert County, 8 mi W of Agate
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.100

A tornado touched down but did no damage.

Tornado, Elbert

When
August 9, 4:38 PM MST
Where
Elbert County, 4 mi W of Agate
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.033

A tornado touched down but did no damage.

Hail, Elbert

When
August 9, 4:49 PM MST
Where
Elbert County, 4 mi W of Agate
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.033

Hail, Elbert

When
August 9, 5:12 PM MST
Where
Elbert County, 13 mi W of Agate
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.200

Hail, Elbert

When
August 9, 5:15 PM MST
Where
Elbert County, 5 mi W of Agate
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.050

Hail, Elbert

When
August 9, 5:16 PM MST
Where
Elbert County, 5 mi W of Agate
Measured
4.25 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -104.050

Tornado, Elbert

When
August 9, 5:40 PM MST
Where
Elbert County, 10 mi N of Simla
Rating
F0
Path length
0.2 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
39.317, -104.033

A multi-vortex tornado touched down but did no damage.

Hail, Elbert

When
August 9, 5:50 PM MST
Where
Elbert County, 1 mi N of Simla
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -104.033

Tornado, Elbert

When
August 9, 5:55 PM MST
Where
Elbert County, 1 mi NW of Simla
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.183, -104.050

A tornado touched down but did no damage.

Hail, Elbert

When
August 9, 6:01 PM MST
Where
Elbert County, 7 mi NW of Simla
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -104.133

Hail, Washington

When
August 9, 6:03 PM MST
Where
Washington County, 13 mi SSE of Woodrow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -103.483

Hail, Elbert

When
August 9, 6:17 PM MST
Where
Elbert County, 5 mi W of Simla
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -104.133

Hail, Elbert

When
August 9, 6:21 PM MST
Where
Elbert County, 3 mi W of Simla
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -104.083

Hail, Washington

When
August 9, 6:23 PM MST
Where
Washington County, 1 mi SSW of Elba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -103.183

Hail, Washington

When
August 9, 6:30 PM MST
Where
Washington County, 13 mi E of Elba
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -102.933

Hail, Washington

When
August 9, 6:45 PM MST
Where
Washington County, 15 mi S of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.950

Hail, Lincoln

When
August 9, 7:06 PM MST
Where
Lincoln County, 26 mi WNW of Karval
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -103.983

Hail, Lincoln

When
August 9, 7:55 PM MST
Where
Lincoln County, 22 mi SW of Karval
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -103.817

Hail, Lincoln

When
August 9, 8:09 PM MST
Where
Lincoln County, 2 mi NNE of Limon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421283, 5421284, 5421285, 5421286, 5421287, 5421288, 5421289, 5421290, 5421291, 5421292, 5421293, 5421294, 5421295, 5421296, 5421297, 5421298, 5421299, 5421300, 5421301, 5421302, 5421304, 5421303, 5421305, 5421306.